I haven’t written about my adventures with anxiety and Zoloft for a while. Mostly because it’s still there, what else is there to say about it? And partly because my side effects last month, when the doctor increased my dose, were not really something I wanted to talk about!
Today I feel good. In fact, last night I had an epiphany of sorts. It hit me that I have been feeling pretty good for a few days! This good feeling has been a gradual process over the last month. About a month ago my doctor increased my dose again, as he has done every month since he prescribed Zoloft. My dose was so high I had to pay for two separate prescriptions in order to get the prescribed dose. That made me feel embarrassed until new side effects redefined embarrassment for me!
A sour stomach can be attributed to a lot of things and I tried to blame many things. When it became a daily occurrence multiple times a day but concentrated worst right after taking my daily dose of “happy pills,” I blamed the drugs. The other side effect I dealt with was extreme irritability where I could go from zero to insane in a second from the most mild of provocations. I was scaring myself. At least I had the presence of mind to tell my family to get away from me before things got even more out of control. Unfortunately damage had already been done and I felt horrible about it.
Gratefully the irritability slowly subsided over a few weeks. The stomach issue still plagued me every single day. I called in my prescription refills and completely forgot to pick them up until it was too late on a Saturday. Heath tried to discreetly pick them up for me on Sunday morning after his priesthood meeting. (We don’t shop on Sunday) The pharmacy wasn’t scheduled to open for another hour. The rest of Sunday flew by with no time to pick up the prescriptions until it was too late again. So I had gone without “happy pills” for two full days.
Maybe I’m just making this up, I am very superstitious, but I felt like I was dealing with my agoraphobia better than ever. Irritability was replaced with an extra dose of patience in moments my patience well is bone dry. The sour stomach was still an issue but even that was letting up in intensity. This whole month I have rehearsed over and over in my mind how to tell my doctor I want to decrease my dosage because the side effects have increased while the benefits have remained the same.
Last night I had my monthly Relief Society activity. Maybe I was calm because a miscommunication kept me from going to the planning meeting. Which meant I had no responsibility until the day before when I was asked to make name cards for the three presenters. So easy! Maybe I was calm because I was so distracted by my new organization projects around the house. I don’t know but for the first time in my life I did not stress one bit before going to a social function I would rather avoid. Once I got there I felt fabulous. I was so happy and chatty I almost thought my blood sugar was dropping because sometimes low blood sugar makes me hyper. Only I wasn’t hyper. I was just really confident and happy. There’s no other way to explain it. I felt awesome!
Today I wasn’t stressed to go to my doctor’s appointment. I didn’t want to go because who looks forward to seeing the doctor when they could do something fun instead! The drive wasn’t even that bad. My arms were sore from gripping the wheel but some of that soreness could have been from Damon, my new trainer, who has tried to kill me in the desert. All I know is that it was the easiest freeway drive I have had for years. Again, I felt awesome. I still do. All the fake it till I make it I’ve been doing lately with my appearance felt genuine today. I’m not dressing up to feel better when the lemons of life fall on my head, I am now dressing up because I want to. I like how I look and I feel confident in who I am and what I have to offer. Even the glitches at the counter with my insurance didn’t phase me. It all worked out and I knew it would. Why panic over it?
The doctor agreed with me that I should decrease my Zoloft dose. We both agreed that it’s doing its job but the side effects will no longer be an issue if I decrease the dosage. It’s unfortunate that the relaxed schedule of summer lessens my anxiety and helps keep my blood sugars more stable. I guess the test will be when school starts again. For now I am thrilled with my progress! The sun is blazing, summer is well under way, and life is good.